one pill makes you smaller

Photo by Cheney Meaghan

Trying to explain brain zaps caused by weaning off Cymbalta and other SNRI’s is actually harder than trying to explain what it’s like to be struck by lightning.

How does someone who hasn’t experienced it understand what it feels like, the sensation of a tiny electric bomb going off deep in the brain that makes a tingle run down your spine as you wonder whether you’re stroking out, maybe this is it, thanks for all the fish?

That, paired with another vertigo-inducing sensation: when I move my eyeballs, it feels like my brain is being left behind, and then is pulled slowly in the direction of my gaze – this also comes with its own little brain tingle.

How fun.

+++

Years ago, I suffered through Antidepressant Discontinuation Syndrome while I was getting off Effexor – a vile drug that should be banned from the Earth, in my humble opinion, for the physical and mental agony it wrought me.

People have said that getting off Effexor, Cymbalta, and Paxil, is as hard on your body and mind as getting yourself off heroin, and I believe it.

But there’s no rehab for antidepressants.

There’s no methadone to counteract my body’s aching need for these tiny little white beads of Cymbalta.

+++

Four months ago I started weaning myself off Cymbalta.

The manufacturer only makes it in doses of 20, 30, and 60 milligrams, because they don’t even know or care what they are doing to the people they make the drugs for.

My doctor told me to just stop taking it. He said that my new antidepressant would “counteract the symptoms of withdrawal” and I would be fine, but of course I didn’t believe him.

Instead, I took to the internet and found thousands upon thousands of people who have gone through the same thing – this terrible withdrawal we were never warned about.

I mean, I never would have started taking these drugs if I had any idea what would happen when I tried to stop.

So I ordered a bag of empty gelatin capsules on Amazon and for the last four months I’ve slowly been taking out a couple of little white Cymbalta nuggets of doom every day.

They call it “titrating down” and it’s taken forever and I’m still not done.

There are so many little white balls in one of those capsules, I don’t even honestly know how many are in there. At first, I started by taking out five a day, and  then ten a day for a week, and so on and so forth, until I started to get down to less than half my regular dose and started feeling some of those unwanted withdrawal effects – heart palpitations, brain and toe zaps, weird eye issues.

I know this is the right thing to do for my body and mind.

Scratch that, I THINK it’s the right thing to do, and I’m doing it anyway because I didn’t think Cymbalta was working as well as it could. Sadly, now that I’m almost off it and onto something else, I’m finding it actually worked better than the new medication.

Such is dealing with mental health. It’s a rollercoaster in the dark.

+++

I stopped for a while, asking myself why I was writing this post.

Is it to complain about how a medication is making my life harder right now when it’s supposed to be making it better?

Is it because my mental health is in the toilet and I needed to talk about it for a little bit, reach out and maybe hear a “yeah, me too” to remind myself that I’m not crazy?

Nope.

This rambling, lame medication drivel has its purpose: it’s a warning, a red flag, an IMHO PSA.

If it helps a single person, every word is worth it.

Advertisements

31 thoughts on “one pill makes you smaller”

  1. I can’t say I know what you’re going through, but your piece still resonated with me. I just started a new prescription of another sort. It feels as though doctors are so focused on the single symptom that they consider side effects just the price of doing business. Best wishes with your fight.

    Liked by 1 person

  2. I went through something similar coming off of lexapro and it was terrible. I’m so sorry you’re going through this, but glad that you have the guts to shed light on it for others out there that might not understand. Best of health to you 💕

    Liked by 1 person

  3. You question whether you can adequately describe the withdrawal symptoms, but you really do a nice job of doing exactly that. I’ve been fortunate not to experience what you’ve gone through, but I think this is a great piece to share with people who may be considering using Cymbalta. And no, you’re not crazy. You’re living this life the best way you know how. Just like the rest of us. Wishing you the best and looking forward to reading more from you.

    Liked by 1 person

  4. I loves how this post felt like a free write. As if you are going from one to the other para and connecting it with threads that leave you thinking.
    I recently learnt of someone who has BPD and I really don’t know how to help. The medication makes him sleep a lot and reading your post makes me feel it’s much harder that I can imagine. Sorry that you are having to go through and I wish it’s over soon.

    Liked by 1 person

    1. Thanks for your kind wishes – my best friend is bi-polar and the meds he is On also makes him sleep a lot and gain weight – remind your friend you care for them with words and actions often,
      I think that’s the best we can all do for each other 🙂

      Liked by 1 person

  5. Cheney, hugs to you!
    I have seen what anti-depressants and anti-psychotic drugs do to a patient – my MIL was a schizophrenic and my hubby is bipolar. So I know very well what you have been through, what you are battling.
    All I can say, is let it all out. Talk, rant, express, cry, let it all out. What the medicines do to you and how they create havoc – everything. Anything that helps you feel lighter. I truly hope you feel better soonest!

    Liked by 1 person

  6. This sounds so difficult – it’s so hard to know what to do when we don’t know what will work or make us feel better and when doctors don’t know and/or don’t have our best interests at heart, it’s hard to trust anything. I hope you find something that works well for you.

    Liked by 1 person

  7. Someone else mentioned how this post felt like a free write and I loved that. So ditto. I love the honesty and the warning. And that you were smart enough to be your own advocate,

    I agree it sometimes seems futile to attempt explanations, but writers keep trying! Keep trying, we hear you.

    Liked by 1 person

  8. THIS ALL DAY. I was on that wretched drug and felt what you are feeling for MONTHS. It was awful how the doctor looked at me like I was exaggerating or something. Other drugs messed me up when I was coming off of them (and when I was on them) but NOTHING like Cymbalta. NOW my husband has just started a prescription. He – as is true with many husbands – would not listen to his wise wife. Cheney, I’m sorry you are going through this, but in case it’s not obvious, your struggle is real.

    Liked by 1 person

    1. Thanks, Lisa 🙂 When he’s ready to wean off I highly recommend doing what I’m doing – my doctor didn’t even believe me when I was telling him what I was experiencing either, it’s messed up. They should know what these drugs do when you come off them, not just when you start.

      Liked by 1 person

  9. I don’t understand why the drugs have to have pages worth of side-effects, but then what I know about medicine.And yes, your post will help.So may of us think we are the only ones with a problem until we read or hear someone else talking exactly the same language.

    Liked by 1 person

  10. I absolutely love your honestly. I also liked how you shared your thought process about why you were writing this. Sending strength and positivity.

    Liked by 1 person

  11. Mental health is so hard to manage with drugs. They just aren’t good for everyone and even if they do work, the dose can change without warning. I wasn’t aware of the withdrawal though. That sounds terrible. I’m sorry you have to go through this but your story is important too share. Thank you.

    Liked by 1 person

Have a comment? Leave it here:

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s